Vomiting & the Pill
My girlfriend is taking birth control pills (Ortho Tri-cyclen), but they are making her vomit, so she is thinking about not taking them. I really don't want her to quit taking them, because I hate to wear a condom. I have read all over the Internet about these pills, and nowhere does it say anything about vomiting being a symptom. She also smokes marijuana frequently. Do you think it's the marijuana mixed with the pill that is making her vomit? Do you have any suggestions?
Actually, nausea is a common side effect from birth control pills, although actual vomiting occurs less often. Some women are very sensitive to the estrogen in the pill. Estrogen is known to produce nausea -- it's the reason many pregnant women experience morning sickness. Sometimes taking the pill in the evening instead of first thing in the morning will help reduce nausea. Sometimes changing to a pill with a lower amount of estrogen helps. Ortho Tri-Cyclen contains 35mcg of estrogen, but there are pills available that have as little as 20mcg (Loestrin 1/20, Levlite, Alesse, Mircette). Marijuana is not the cause of her nausea. In fact, pot often helps alleviate nausea, which is why some states have passed laws allowing for the medicinal use of marijuana.
I suggest that your girlfriend try taking her birth control pill at bedtime. If this doesn't curb the nausea, she should see her gynecologist or family planning clinic for a prescription for a lower-dose pill. If she experiences nausea even on a low-estrogen pill, an estrogen-free contraceptive like Micronor (pill), DepoProvera (shot) or Norplant (implants) may be the answer. You, by the way, should be wearing a condom anyway to prevent sexually transmitted diseases!